Breast cancer is a very dangerous and popular disease, especially among women. The course of treatment for breast cancer can have many side effects for the patient, such as fatigue, stress, … in which the patient weight changes often occur when treating breast cancer.
Studies indicate that some patients with breast cancer after treatment with some types of chemotherapy, or a certain number of drugs, will be overweight and weight gain was sustained even when treatment ended. For patients with breast cancer after treatment with some types of chemotherapy, they gain weight in a different way. They may lose muscle and increase fat tissue. The usual way that people are trying to lose weight may not work for them. One reason for weight gain is the use of corticosteroids, they increase your appetite. Corticosteroids are hormones that can also cause an increase in fatty tissue. Women treated with steroids can also gain weight, but weight gain is often noticed only after several weeks of continuous use.
Lack of exercises
Some studies show that weight gain is related to lack of exercise. When treating cancer, patients often feel stress, fatigue, nausea, pain…. can lead to the reduction of physical activities and exercises. Weight gain may also be related to the appetite. Some women crave sweets and carbohydrates in chemotherapy. Too much of these foods can lead to weight gain.
Treating cancer with hormone therapy may be one cause of weight gain. This treatment reduces the amount of estrogen and progesterone in women, testosterone in men, and tends to increase the amount of body fat, reduced muscle mass and cause a change in the way the body converts food into energy.
Many women felt that the use of tamoxifen made them gain weight. However, no study has ever shown the relationship between hormones and weight gain. The increase in weight can increase the risk of heart disease, hypertension, diabetes for patients and particularly increases the risk of breast cancer recurrence.
Some patients after breast cancer treatment have the opposite problem: they lose weight due to the feeling of appetite, nausea and side effects caused by chemotherapy. Some male patients say that weight loss is a major problem for them need to worry rather than weight gain. The weight loss makes them feel that their health is getting worse and it seems that the ‘less masculine’. Losing weight makes patient to lose energy, nutrient deficiencies, making it more difficult for the recovery of the patient.
Maintaining body weight during treatment for breast cancer is very important. Patients should seek a doctor’s advice in setting up a complete diet and good nutrition for the body. Besides, patients should exercise such as vigorous exercise for the arms and shoulders to prevent the loss of muscle and adipose tissue increase.
Hello Health Group does not provide medical advice, diagnosis or treatment.